August  2019, 39(8): 4731-4746. doi: 10.3934/dcds.2019192

Infinity-harmonic potentials and their streamlines

1. 

Department of Mathematics, Uppsala University, Box 480, 751 06 Uppsala, Sweden

2. 

Department of Mathematical Sciences, Norwegian University of Science and Technology, N–7491, Trondheim, Norway

* Corresponding author: Erik Lindgren

Received  October 2018 Revised  February 2019 Published  May 2019

We consider certain solutions of the Infinity-Laplace Equation in planar convex rings. Their ascending streamlines are unique while the descending ones may bifurcate. We prove that bifurcation occurs in the generic situation and as a consequence, the solutions cannot have Lipschitz continuous gradients.

Citation: Erik Lindgren, Peter Lindqvist. Infinity-harmonic potentials and their streamlines. Discrete & Continuous Dynamical Systems - A, 2019, 39 (8) : 4731-4746. doi: 10.3934/dcds.2019192
References:
[1]

G. Aronsson, Extension of functions satisfying Lipschitz conditions, Arkiv För Matematik, 6 (1967), 551-561. doi: 10.1007/BF02591928.

[2]

G. Aronsson, On the partial differential equation $u_x^2u_xx+2u_xu_yu_xy+u_y^2u_yy = 0, $, Arkiv för Matematik, 7 (1968), 397-425. doi: 10.1007/BF02590989.

[3]

V. CasellesJ.-M. Morel and C. Sbert, An axiomatic approach to image interpolation, IEEE Transactions on Image Processing, 7 (1998), 376-386. doi: 10.1109/83.661188.

[4]

M. CrandallH. Ishii and P.-L. Lions, User's guide to viscosity solutions of second order partial differential equations, Bulletin of the American Mathematical Society, 27 (1992), 1-67. doi: 10.1090/S0273-0979-1992-00266-5.

[5]

G. Crasta and I. Fragalà, On the characterization of some classes of proximally smooth sets, ESAIM: Control, Optimisation and Calculus of Variations, 22 (2016), 710-727. doi: 10.1051/cocv/2015022.

[6]

G. Crasta and I. Fragalà, On the Dirichlet and Serrin problems for the inhomogeneous infinity Laplacian in convex domains: regularity and geometric results, Archive for Rational Mechanics and Analysis, 218 (2015), 1577-1607. doi: 10.1007/s00205-015-0888-4.

[7] L. Evans and R. Gariepy, Measure Theory and Fine Propeties of Functions, CRC Press, Boca Raton, 1992.
[8]

L. Evans and O. Savin, $C^{1, \alpha}$regularity of infinite harmonic functios in two dimensions, Calculus of Variations and Partial Differential Equations, 32 (2008), 325-347. doi: 10.1007/s00526-007-0143-4.

[9]

L. Evans and Ch. Smart, Everywhere differentiability of infinity harmonic functions, Calculus of Variations and Partial Differential Equations, 42 (2011), 289-299. doi: 10.1007/s00526-010-0388-1.

[10]

U. Janfalk, Behaviour in the limit, as $p \to \infty$, of minimizers of functionals involving $p$-Dirichlet integrals, SIAM Journal on Mathematical Analysis, 27 (1996), 341-360. doi: 10.1137/S0036141093252619.

[11]

R. Jensen, Uniqueness of Lipschitz extension: Minimizing the sup norm of the gradient, Archive for Rational Mechanics and Analysis, 123 (1993), 51-74. doi: 10.1007/BF00386368.

[12]

V. Julin and P. Juutinen, A new proof for the equivalence of weak and viscosity solutions for the $p$-Laplace equation, Communications on Partial Differential Equations, 37 (2012), 934-946. doi: 10.1080/03605302.2011.615878.

[13]

P. JuutinenP. Lindqvist and J. Manfredi., On the equivalence of viscosity solutions and weak solutions for a quasi-linear equation, SIAM Journal on Mathematical Analysis, 33 (2001), 699-717. doi: 10.1137/S0036141000372179.

[14]

P. JuutinenP. Lindqvist and J. Manfredi., The infinity Laplacian: examples and observations, Papers on analysis, Rep. Univ. Jyväskylä Dep. Math. Stat. Univ. Jyväskylä, 83 (2001), 207-217.

[15]

P. JuutinenP. Lindqvist and J. Manfredi, The $\infty$-eigenvalue problem, Archive for Rational Mechanics and Analysis, 148 (1999), 89-105. doi: 10.1007/s002050050157.

[16]

H. Koch, Y. Zhang and Y. Zhou, An asymptotic sharp Sobolev regularity for planar infinity harmonic functions, Journal de Mathématiques Pures et Appliquées, 2019, arXiv: 1806.01982 doi: 10.1016/j.matpur.2019.02.008.

[17]

S. Koike, A Beginner's Guide to the Theory of Viscosity Solutions, MSJ Memoirs, Mathematical Society of Japan, 2004.

[18]

J. Lewis, Capacitory functions in convex rings, Archive for Rational Mechanics and Analysis, 66 (1977), 201-224. doi: 10.1007/BF00250671.

[19]

J. ManfrediA. Petrosyan and H. Shahgholian, A free boundary problem for $\infty$-Laplace equation, Calculus of Variations and Partial Differential Equations, 14 (2002), 359-384. doi: 10.1007/s005260100107.

[20]

Y. PeresO. SchrammS. Sheffield and D. Wilson, Tug-of-war and the infinity Laplacian, Journal of the American Mathematical Society, 22 (2009), 167-210. doi: 10.1090/S0894-0347-08-00606-1.

[21] R. Rockafeller, Convex Analysis, Princeton University Press, USA, 1970.
[22]

O. Savin, $C^1$ regularity for infinity harmonic functions in two dimensions, Archive for Rational Mechanics and Analysis, 176 (2005), 351-361. doi: 10.1007/s00205-005-0355-8.

[23]

O. Savin, C. Wang and Y. Yu, Asymptotic behaviour of infinity harmonic functions near an isolated singularity, International Mathematical Research Notes, 6 (2008), Art. ID rnm163, 23 pp. doi: 10.1093/imrn/rnm163.

show all references

References:
[1]

G. Aronsson, Extension of functions satisfying Lipschitz conditions, Arkiv För Matematik, 6 (1967), 551-561. doi: 10.1007/BF02591928.

[2]

G. Aronsson, On the partial differential equation $u_x^2u_xx+2u_xu_yu_xy+u_y^2u_yy = 0, $, Arkiv för Matematik, 7 (1968), 397-425. doi: 10.1007/BF02590989.

[3]

V. CasellesJ.-M. Morel and C. Sbert, An axiomatic approach to image interpolation, IEEE Transactions on Image Processing, 7 (1998), 376-386. doi: 10.1109/83.661188.

[4]

M. CrandallH. Ishii and P.-L. Lions, User's guide to viscosity solutions of second order partial differential equations, Bulletin of the American Mathematical Society, 27 (1992), 1-67. doi: 10.1090/S0273-0979-1992-00266-5.

[5]

G. Crasta and I. Fragalà, On the characterization of some classes of proximally smooth sets, ESAIM: Control, Optimisation and Calculus of Variations, 22 (2016), 710-727. doi: 10.1051/cocv/2015022.

[6]

G. Crasta and I. Fragalà, On the Dirichlet and Serrin problems for the inhomogeneous infinity Laplacian in convex domains: regularity and geometric results, Archive for Rational Mechanics and Analysis, 218 (2015), 1577-1607. doi: 10.1007/s00205-015-0888-4.

[7] L. Evans and R. Gariepy, Measure Theory and Fine Propeties of Functions, CRC Press, Boca Raton, 1992.
[8]

L. Evans and O. Savin, $C^{1, \alpha}$regularity of infinite harmonic functios in two dimensions, Calculus of Variations and Partial Differential Equations, 32 (2008), 325-347. doi: 10.1007/s00526-007-0143-4.

[9]

L. Evans and Ch. Smart, Everywhere differentiability of infinity harmonic functions, Calculus of Variations and Partial Differential Equations, 42 (2011), 289-299. doi: 10.1007/s00526-010-0388-1.

[10]

U. Janfalk, Behaviour in the limit, as $p \to \infty$, of minimizers of functionals involving $p$-Dirichlet integrals, SIAM Journal on Mathematical Analysis, 27 (1996), 341-360. doi: 10.1137/S0036141093252619.

[11]

R. Jensen, Uniqueness of Lipschitz extension: Minimizing the sup norm of the gradient, Archive for Rational Mechanics and Analysis, 123 (1993), 51-74. doi: 10.1007/BF00386368.

[12]

V. Julin and P. Juutinen, A new proof for the equivalence of weak and viscosity solutions for the $p$-Laplace equation, Communications on Partial Differential Equations, 37 (2012), 934-946. doi: 10.1080/03605302.2011.615878.

[13]

P. JuutinenP. Lindqvist and J. Manfredi., On the equivalence of viscosity solutions and weak solutions for a quasi-linear equation, SIAM Journal on Mathematical Analysis, 33 (2001), 699-717. doi: 10.1137/S0036141000372179.

[14]

P. JuutinenP. Lindqvist and J. Manfredi., The infinity Laplacian: examples and observations, Papers on analysis, Rep. Univ. Jyväskylä Dep. Math. Stat. Univ. Jyväskylä, 83 (2001), 207-217.

[15]

P. JuutinenP. Lindqvist and J. Manfredi, The $\infty$-eigenvalue problem, Archive for Rational Mechanics and Analysis, 148 (1999), 89-105. doi: 10.1007/s002050050157.

[16]

H. Koch, Y. Zhang and Y. Zhou, An asymptotic sharp Sobolev regularity for planar infinity harmonic functions, Journal de Mathématiques Pures et Appliquées, 2019, arXiv: 1806.01982 doi: 10.1016/j.matpur.2019.02.008.

[17]

S. Koike, A Beginner's Guide to the Theory of Viscosity Solutions, MSJ Memoirs, Mathematical Society of Japan, 2004.

[18]

J. Lewis, Capacitory functions in convex rings, Archive for Rational Mechanics and Analysis, 66 (1977), 201-224. doi: 10.1007/BF00250671.

[19]

J. ManfrediA. Petrosyan and H. Shahgholian, A free boundary problem for $\infty$-Laplace equation, Calculus of Variations and Partial Differential Equations, 14 (2002), 359-384. doi: 10.1007/s005260100107.

[20]

Y. PeresO. SchrammS. Sheffield and D. Wilson, Tug-of-war and the infinity Laplacian, Journal of the American Mathematical Society, 22 (2009), 167-210. doi: 10.1090/S0894-0347-08-00606-1.

[21] R. Rockafeller, Convex Analysis, Princeton University Press, USA, 1970.
[22]

O. Savin, $C^1$ regularity for infinity harmonic functions in two dimensions, Archive for Rational Mechanics and Analysis, 176 (2005), 351-361. doi: 10.1007/s00205-005-0355-8.

[23]

O. Savin, C. Wang and Y. Yu, Asymptotic behaviour of infinity harmonic functions near an isolated singularity, International Mathematical Research Notes, 6 (2008), Art. ID rnm163, 23 pp. doi: 10.1093/imrn/rnm163.

Figure 1.  The streamlines of $ V_\infty $ when $ \Omega $ is the square $ -1<x_1<1,\,\,-1<x_2<1 $
[1]

Yinbin Deng, Yi Li, Wei Shuai. Existence of solutions for a class of p-Laplacian type equation with critical growth and potential vanishing at infinity. Discrete & Continuous Dynamical Systems - A, 2016, 36 (2) : 683-699. doi: 10.3934/dcds.2016.36.683

[2]

Giovanna Cerami, Riccardo Molle. On some Schrödinger equations with non regular potential at infinity. Discrete & Continuous Dynamical Systems - A, 2010, 28 (2) : 827-844. doi: 10.3934/dcds.2010.28.827

[3]

Iryna Pankratova, Andrey Piatnitski. On the behaviour at infinity of solutions to stationary convection-diffusion equation in a cylinder. Discrete & Continuous Dynamical Systems - B, 2009, 11 (4) : 935-970. doi: 10.3934/dcdsb.2009.11.935

[4]

Fang Liu. An inhomogeneous evolution equation involving the normalized infinity Laplacian with a transport term. Communications on Pure & Applied Analysis, 2018, 17 (6) : 2395-2421. doi: 10.3934/cpaa.2018114

[5]

Mohameden Ahmedou, Mohamed Ben Ayed, Marcello Lucia. On a resonant mean field type equation: A "critical point at Infinity" approach. Discrete & Continuous Dynamical Systems - A, 2017, 37 (4) : 1789-1818. doi: 10.3934/dcds.2017075

[6]

José Caicedo, Alfonso Castro, Arturo Sanjuán. Bifurcation at infinity for a semilinear wave equation with non-monotone nonlinearity. Discrete & Continuous Dynamical Systems - A, 2017, 37 (4) : 1857-1865. doi: 10.3934/dcds.2017078

[7]

Goro Akagi, Kazumasa Suzuki. On a certain degenerate parabolic equation associated with the infinity-laplacian. Conference Publications, 2007, 2007 (Special) : 18-27. doi: 10.3934/proc.2007.2007.18

[8]

Luis Barreira, Claudia Valls. Topological conjugacies and behavior at infinity. Communications on Pure & Applied Analysis, 2014, 13 (2) : 687-701. doi: 10.3934/cpaa.2014.13.687

[9]

Yinbin Deng, Wei Shuai. Positive solutions for quasilinear Schrödinger equations with critical growth and potential vanishing at infinity. Communications on Pure & Applied Analysis, 2014, 13 (6) : 2273-2287. doi: 10.3934/cpaa.2014.13.2273

[10]

Victor S. Kozyakin, Alexander M. Krasnosel’skii, Dmitrii I. Rachinskii. Arnold tongues for bifurcation from infinity. Discrete & Continuous Dynamical Systems - S, 2008, 1 (1) : 107-116. doi: 10.3934/dcdss.2008.1.107

[11]

Victor Kozyakin, Alexander M. Krasnosel’skii, Dmitrii Rachinskii. Asymptotics of the Arnold tongues in problems at infinity. Discrete & Continuous Dynamical Systems - A, 2008, 20 (4) : 989-1011. doi: 10.3934/dcds.2008.20.989

[12]

Shota Sato. Blow-up at space infinity of a solution with a moving singularity for a semilinear parabolic equation. Communications on Pure & Applied Analysis, 2011, 10 (4) : 1225-1237. doi: 10.3934/cpaa.2011.10.1225

[13]

Alexander Krasnosel'skii, Jean Mawhin. The index at infinity for some vector fields with oscillating nonlinearities. Discrete & Continuous Dynamical Systems - A, 2000, 6 (1) : 165-174. doi: 10.3934/dcds.2000.6.165

[14]

Michel Chipot, Aleksandar Mojsic, Prosenjit Roy. On some variational problems set on domains tending to infinity. Discrete & Continuous Dynamical Systems - A, 2016, 36 (7) : 3603-3621. doi: 10.3934/dcds.2016.36.3603

[15]

Guillaume James, Dmitry Pelinovsky. Breather continuation from infinity in nonlinear oscillator chains. Discrete & Continuous Dynamical Systems - A, 2012, 32 (5) : 1775-1799. doi: 10.3934/dcds.2012.32.1775

[16]

Yukihiro Seki. A remark on blow-up at space infinity. Conference Publications, 2009, 2009 (Special) : 691-696. doi: 10.3934/proc.2009.2009.691

[17]

Francesco Della Pietra, Ireneo Peral. Breaking of resonance for elliptic problems with strong degeneration at infinity. Communications on Pure & Applied Analysis, 2011, 10 (2) : 593-612. doi: 10.3934/cpaa.2011.10.593

[18]

Begoña Alarcón, Víctor Guíñez, Carlos Gutierrez. Hopf bifurcation at infinity for planar vector fields. Discrete & Continuous Dynamical Systems - A, 2007, 17 (2) : 247-258. doi: 10.3934/dcds.2007.17.247

[19]

A.M. Krasnosel'skii, Jean Mawhin. The index at infinity of some twice degenerate compact vector fields. Discrete & Continuous Dynamical Systems - A, 1995, 1 (2) : 207-216. doi: 10.3934/dcds.1995.1.207

[20]

Seppo Granlund, Niko Marola. Phragmén--Lindelöf theorem for infinity harmonic functions. Communications on Pure & Applied Analysis, 2015, 14 (1) : 127-132. doi: 10.3934/cpaa.2015.14.127

2017 Impact Factor: 1.179

Metrics

  • PDF downloads (25)
  • HTML views (48)
  • Cited by (0)

Other articles
by authors

[Back to Top]